Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 76, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 26, 2002, 5:29 PM CDT for Iowa County, Iowa. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2002, 5:29 PM CDT (22:29 UTC)
- Expired
- Jun 26, 2002, 6:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Iowa County, IA
The radar
The Quad Cities radar (KDVN), 128 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 5:30 PM CDT | Thunderstorm Wind 57 M | Victor, IA | Siding blown off several homes. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 262229 SVRMLI IAC095-262330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA 529 PM CDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IOWA COUNTY IN EAST CENTRAL IOWA * UNTIL 630 PM CDT * AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES NORTHEAST OF VICTOR...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... MARENGO BY 535 PM CDT. WILLIAMSBURG BY 545 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4183 9226 4169 9235 4154 9186 4183 9185 $$ JDH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:07 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 26, 2:07 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 207 PM CDT WED JUN 26 2002 SURFACE FRONT AT 18Z WAS FROM CENTRAL UPPER MI THROUGH FAR NE IA SOUTHWEST TO NEAR OMA. THIS IS MUCH SLOWER THAN YESTERDAYS MODELS HAD FORECAST AND THUS FORECAST CHALLENGE IS MAINLY SHORT TERM WITH SEVERE POTENTIAL AND POPS IN FIRST PERIOD. THEN FOCUS ON TEMPERATURES THROUGH WEEKEND. CONVECTIVE COMPLEX ASSOCIATED WITH A COUPLE OUTFLOWS FROM OVERNIGHT STORMS THAT COVERGED OVER EASTERN IA HAD EXITED TO SE EARLY THIS AFTERNOON. ASSOCIATED CI DEBRIS SHIELD HOLDING TEMPERATURES DOWN OVER MOST OF CWFA. THINNING CLOUDS TO WEST SHOULD ALLOW RAPID WARMING AND DESTABILIZATION IN IA ZONES THIS AFTERNOON. MESOSCALE BOUNDARY VISIBLE ON SATELLITE IMAGERY FROM CENTRAL TO NE IA WAS INTERSECTING WITH THE SYNOPTIC FRONT AND ASSISTING SEVERE CONVECTION ALREADY SEEN IN FAR NE AND SW IA. WITH FROPA DELAYED...SEVERE POTENTIAL LOOKS HIGHER THAN EARLIER EXPECTED. 18Z SURFACE PRESSURE FALLS CENTER EAST OF QUAD CITIES INDICATES FRONT AND CURRENT SEVERE STORMS IN NE IA SHOULD BUILD SE THIS AFTERNOON. ANTICIPATE HIGHEST SEVERE WIND AND HAIL RISK LATE THIS AFTERNOON OVER MAINLY IA ZONES NORTH OF I-80...WITH SOME CONTINUING INTO EVENING ALONG FRONT INTO NW IL AND FAR NE MO. PER SPC MCD... WATCH MAY BE ISSUED AND WILL WAIT UNTIL LAST MINUTE FOR SEVERE WORDING. MODELS IN SOMEWHAT AGREEMENT WITH FRONT LAYING OUT FROM ABOUT FREEPORT TO IOWA CITY BY 00Z. NGM HAD BEST QPF PLACEMENT FOR MORNING CONVECTION...THEN MODELS SHOW GREATER VARIABILITY BY 00Z AND 06Z. ETA HAD FARTHEST NORTH PLACEMENT OF SIGNIFICANT INTO NW IL THROUGH 12Z AND THIS LOOKS REASONABLE LOOKING AT UPPER QG FORCING AND DELAYED TIMING FROM PREVIOUS FORECASTS. WILL THUS GO WITH LIKELY POPS TONIGHT FOR ENTIRE AREA EXCEPT NW OF CID-DBQ LINE...WHERE POST FRONTAL SHOWERS SHOULD END BEFORE MIDNIGHT. NW FLOW ALOFT AND HIGH PRESSURE BUILDS AT SURFACE THURSDAY WITH DRIER AND MUCH COOLER AIRMASS. MIXING TO H85 WOULD PRODUCE LOWER 80S AND WILL GO CLOSE MOS GUIDANCE. UPPER LEVEL RIDGE BUILDS EASTWARD WITH HIGH CENTERED OVER CWFA BY EARLY SATURDAY. THIS SUPPORTS WARMING TREND AND CAPPED ENVIRONMENT THROUGH REST OF WEEK INTO WEEKEND AND WILL TREND TOWARD WARMER END OF GUIDANCE. FOR EXTENDED...MEDUIM RANGE MODELS NOT IN MUCH AGREEMENT WITH TIMING OF SHORTWAVES ALONG SOUTHERN EDGE OF WESTERLIES FROM SUNDAY INTO EARLY NEXT WEEK. MONDAY NOW LOOKS DRY AND WILL REMOVE TSRA CHANCES...BUT CONTINUE FOR TUESDAY INTO WEDNESDAY FOR PORTIONS OF CWFA. IA...NONE. IL...NONE. MO...NONE. DLS
In the hours before
Local storm report, Jun 26, 12:03 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1203 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1033 AM 4 W MT HAMILL IA TORNADO
06/26/02 LEE REPORTED BY FARMINGTON
FIRE CHIEF.Local storm report, Jun 26, 5:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM LADORA IA 60 MPH TSTM GUST
06/26/02 IOWA REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:04 AM CDT | Tornado Warning | DVN | Lee | 26 min |
| Jun 26, 3:50 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 40 min |
| Jun 26, 4:26 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 49 min |
| Jun 26, 5:37 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 53 min |
| Jun 26, 5:51 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 54 min |
| Jun 26, 6:50 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.